Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Kidney Int. 1978 Jan;13(1):5-14.

Experimental renal papillary necrosis.

Abstract

Review of experimental work indicates that renal papillary necrosis (RPN) is more readily induced by mixtures of analgesics which include phenacetin or paracetamol, than by either of the latter drugs alone. In an experiment in which moderate doses of analgesics were given to rats over a long period, it was shown that aspirin had a greater nephrotoxic effect than either phenacetin or paracetamol although less than in combination with either. In a study of the evolution of aspirin-induced damage, the earliest changes were shown to occur in the interstitial cells. There was also loss of medullary mucopolysaccharides. Occlusive lesions were demonstrated in the vasa recta. Using partial papillectomy, it was shown that the development of analgesic-induced cortical lesions did not depend on the presence of papillary necrosis. It was suggested that the early papillary changes might be due to ischemia, medullary blood flow being reduced as a result of aspirin's action as an inhibitor of prostagladin synthesis. The lesions in the vasa recta might cause ischemia at a late stage, leading to total RPN.

PMID:
713267
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk